South Dakota, 2016

Hail in South Dakota, July 15, 2016

July 15, 2016 · NWS UNR · 3 events in 1 county or zone

A thunderstorm developed over the central Black Hills, producing hail to quarter size from Pactola Reservoir to Hisega.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm developed over the central Black Hills, producing hail to quarter size from Pactola Reservoir to Hisega.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 15, 1:59 PM MST, 26 minutes earlier.

Area forecast discussion, Jul 15, 1:59 PM MST, 26 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
259 PM MDT FRI JUL 15 2016

.SHORT TERM...(This Evening Through Saturday Night)
Issued at 258 PM MDT Fri Jul 15 2016

Current surface analysis shows low pressure over far northeast
CO, with lee side trof extending north across eastern WY into
southeast MT. Upper level analysis shows shortwave ridge over the
northern rockies, with west-northwest flow into the plains.
Complex of showers and thunderstorms earlier today over southern
SD has moved well south of the area. Skies are mostly sunny,
variably cloudy over the Black Hills area, with temps in the 70s
and lower 80s. Thunderstorms have developed over the northern and
central Black Hills, tracking slowly east-southeast. Winds are
from the south to southeast in most areas.

Unsettled weather can be expected at times through the weekend, with
the biggest threat for severe weather coming Saturday afternoon and
evening as a cool front and low pressure system cross the area. For
the rest of this afternoon into the early evening, isolated to
scattered showers and thunderstorms are expected, mainly over and
around the Black Hills. An isolated severe storm is possible with
large hail the main threat. The better chances across the rest of
the forecast area look to be later in the evening and overnight as
low level southerly jet intensifies over the region again and weak
energy aloft overrides the ridge. Theta-e advection is strongest
overnight over far northeast WY, southeast MT, into northwest SD.
This is where the better chance for storms and isolated strong to
severe storms are expected, possibly lingering into early Saturday
as well across far northern SD. Lows overnight will be in the mid
50s to mid 60s.

Saturday looks to be the most active day with regard to severe wx
over the next several days. Low pressure will develop over central
WY, along stalled out frontal boundary, and track east-northeast
across the area during the afternoon and evening. Weakening ridge
will allow a bit stronger shortwave energy to cross the area.
Southerly winds ahead of the boundary will bring 60-65 dewpoints
into much of western SD, helping to produce moderate to high CAPE
values ahead and to the north of the low. Shear will be favorable
for supercells, especially near and east of the surface low.
Afternoon storms may get going relatively early, especially from the
Black Hills into northeast WY, as shortwave energy approaches. The
threat for severe weather will be highest across the cwa from the
Black Hills area to central SD, with a marginal risk further west
across most of the northeast WY plains. Large hail and strong wind
gusts will be the bigger threats, but an isolated tornado cannot be
ruled out with any discrete supercells. Stronger activity should
eventually move east of the area Saturday evening as cool front
tracks east of the area.

.LONG TERM...(Sunday Through Friday)
Issued at 258 PM MDT Fri Jul 15 2016

Upper ridge over the central CONUS will amplify as a
trough develops over the Pacific Northwest. Weak shortwave energy
will pass through the ridge Sunday and Monday, with chances for
showers and thunderstorms a possibility. With the upper ridge in
place for much of next week, conditions will become hot and dry as
temperatures trend toward 100 degrees across the plains.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 258 PM MDT Fri Jul 15 2016

Isolated showers and thunderstorms will be possible this
afternoon and evening. Some of the heavier showers/storms could
produce brief MVFR conditions. Otherwise, expect VFR conditions
outside areas of thunderstorms through the period.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...26
LONG TERM...Pojorlie
AVIATION...McKemy
Hazardous weather outlook, Jul 15, 5:23 AM MST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
623 AM MDT FRI JUL 15 2016

WYZ054-055-058-161230-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTON-
623 AM MDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY LATER THIS AFTERNOON
AND TONIGHT. SOME OF THE STORMS COULD BE STRONG WITH A MARGINAL
RISK FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY...ESPECIALLY IN THE
AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE STRONG
WITH A MARGINAL RISK FOR LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ012-024>031-041-042-044-047-072>074-WYZ056-057-071-161230-
BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-TODD-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS-
NORTHEASTERN CROOK-
623 AM MDT FRI JUL 15 2016 /723 AM CDT FRI JUL 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH
DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS
COULD BE STRONG LATER THIS AFTERNOON AND TONIGHT WITH A MARGINAL
RISK FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SOME THUNDERSTORMS SATURDAY AND SUNDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING WITH
THE THREAT OF VERY LARGE HAIL...GREATER THAN TWO INCHES IN
DIAMETER...DAMAGING WINDS...AND ISOLATED TORNADOES. SOME OF THE
STORMS SUNDAY AFTERNOON AND EVENING COULD BE STRONG WITH A
MARGINAL RISK FOR LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-013-014-032-043-046-049-161230-
HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-
MELLETTE-TRIPP-
623 AM MDT FRI JUL 15 2016 /723 AM CDT FRI JUL 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT A FEW THUNDERSTORMS TODAY AND TONIGHT...ESPECIALLY EARLY
THIS MORNING AND LATE TONIGHT. ORGANIZED SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SOME THUNDERSTORMS SATURDAY AND SUNDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS LATER SATURDAY AFTERNOON AND EVENING
WITH THE THREAT OF VERY LARGE HAIL...GREATER THAN TWO INCHES IN
DIAMETER...DAMAGING WINDS...AND ISOLATED TORNADOES. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 15, 1:31 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MDT FRI JUL 15 2016

SDZ026-028-152115-
RAPID CITY SD-CENTRAL BLACK HILLS SD-
231 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PENNINGTON COUNTY
UNTIL 315 PM MDT...

AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SILVER CITY...OR 9 MILES NORTH OF HILL CITY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN RAPID CITY...JOHNSON SIDING...SILVER CITY...HISEGA...
ROCKERVILLE...MYSTIC AND PACTOLA RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4407 10369 4414 10365 4403 10324 4392 10331
TIME...MOT...LOC 2030Z 292DEG 16KT 4406 10355

TRIMARCHI
Local storm report, Jul 15, 2:03 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             1 ENE PACTOLA RESERVOIR 44.07N 103.49W
07/15/2016  E0.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

            HAIL COVERING GROUND

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 48 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pennington

When
July 15, 2:25 PM MST
Where
Pennington County, Johnson Siding
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.080, -103.430

Hail, Pennington

When
July 15, 2:28 PM MST
Where
Pennington County, 0.21 mi WSW of Pactola Reservoir
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.069, -103.484

Hail, Pennington

When
July 15, 2:30 PM MST
Where
Pennington County, 1 mi N of Hisega
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.065, -103.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 644322, 644326, 644328.